Ohio, 2003

Flash Flooding and Flooding in Ohio, August 22, 2003

August 22, 2003 · NWS ILN · 11 events in 6 counties and zones

4 flood, 3 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 22, 2:10 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 2:10 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 AM EDT FRI AUG 22 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT EXTENDING FROM CENTRAL
ILLINOIS ACROSS NORTHWEST INDIANA AND INTO SE LOWER MICHIGAN. AIR
MASS OUT AHEAD OF FRONT STILL FAIRLY UNSTABLE WITH LATEST RUC
INDICATING CAPES IN THE 3000-4000 J/KG RANGE AND THIS FORECAST TO
PERSIST THROUGH THIS MORNING ACROSS OUR AREA AS FRONT PUSHES TO
THE SOUTHEAST. GFS FASTER THAN ETA WITH PUSHING FRONT THROUGH TODAY
BUT BASED ON CURRENT MOVEMENT AND RELATIVELY LIGHT MID LEVEL WINDS
THROUGH THIS AFTERNOON...PREFER SLOWER ETA FOR FRONTAL TIMING.
WITH THIS IN MIND WILL HANG ON TO HIGH CHANCE POPS THROUGH TODAY
ACROSS THE SOUTH AND THEN SCALE BACK TO LOW CHANCE ACROSS THE
NORTHWEST AND INDICATE MAINLY EARLY THIS MORNING. WILL KEEP A LOW
CHANCE IN FOR EARLY THIS EVENING ACROSS THE SOUTH...OTHERWISE
CLEARING OVERNIGHT. FORECAST THEN LOOKS DRY INTO EARLY NEXT WEEK AS
UPPER LEVEL RIDGE SLIDES SLOWLY EAST TOWARD OUR AREA. TEMPS TODAY A
LITTLE TOUGH DEPENDING ON AMOUNT OF DEBRIS CLOUDS BUT SHOULD STILL
SEE ENOUGH SUN TO ALLOW TEMPS INTO THE MID 80S TO THE SOUTH OF FRONT.

.ILN...NONE.
Hazardous weather outlook, Aug 22, 5:50 AM EST, 40 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 5:46 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
646 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    LAWRENCEBURG              IN   .75 INCH HAIL
08/22/03   DEARBORN

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Hamilton

When
August 22, 6:30 AM EST to 6:34 AM EST
Where
Hamilton County, 2 mi N of Delhi
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -84.683

Flood, Adams

When
August 22, 9:45 AM EST to 10:10 AM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

A cluster of thunderstorms produced heavy rain across south central Ohio during the morning and early afternoon. The rain caused numerous road closures due to high water and creeks to rise out of their banks.

Thunderstorm Wind, Adams

When
August 22, 9:50 AM EST to 9:54 AM EST
Where
Adams County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -83.533

Several trees were downed along State Route 136.

Thunderstorm Wind, Highland

When
August 22, 10:20 AM EST to 10:24 AM EST
Where
Highland County, 8 mi S of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -83.617

Trees were knocked down.

Flood, Highland

When
August 22, 10:35 AM EST to 11:30 AM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A cluster of thunderstorms produced heavy rain across south central Ohio during the morning and early afternoon. The rain caused numerous road closures due to high water and creeks to rise out of their banks.

Thunderstorm Wind, Adams

When
August 22, 10:40 AM EST to 10:44 AM EST
Where
Adams County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -83.600

Trees and powerlines were downed.

Flash Flood, Adams

When
August 22, 10:45 AM EST to 12:00 PM EST
Where
Adams County, Seaman
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Several roads were flooded with up to two to three feet of water. Voluntary evacuations of flooded homes were ordered in town.

Flash Flood, Pike

When
August 22, 11:30 AM EST to 12:30 PM EST
Where
Pike County, 5 mi W of Latham
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

A bridge along State Route 124 was washed out.

Flash Flood, Highland

When
August 22, 12:00 PM EST to 1:00 PM EST
Where
Highland County, 4 mi W of Belfast
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A bridge was washed out on State Route 247.

Flood, Ross

When
August 22, 12:10 PM EST to 12:45 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A cluster of thunderstorms produced heavy rain across south central Ohio during the morning and early afternoon. The rain caused numerous road closures due to high water and creeks to rise out of their banks.

Flood, Scioto

When
August 22, 12:30 PM EST to 1:45 PM EST
Where
Scioto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A cluster of thunderstorms produced heavy rain across south central Ohio during the morning and early afternoon. The rain caused numerous road closures due to high water and creeks to rise out of their banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333555, 5333560, 5333556, 5333557, 5333561, 5333558, 5333559, 5333869, 5333870, 5333562, 5333868.